Michigan, 2021

Tornado and Damaging Winds in Michigan, August 11, 2021

August 11, 2021 · NWS GRR · 9 events in 7 counties and zones

Severe storms produced numerous reports of wind gusts up to around 60 mph that brought down numerous trees and tree limbs. In addition an EF-0 tornado struck near Dorr in Allegan county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$485,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

Severe storms produced numerous reports of wind gusts up to around 60 mph that brought down numerous trees and tree limbs. In addition an EF-0 tornado struck near Dorr in Allegan county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Aug 11, 6:11 AM EST, 6 hours 19 minutes earlier.

Area forecast discussion, Aug 11, 6:11 AM EST, 6 hours 19 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
711 AM EDT Wed Aug 11 2021

LATEST UPDATE...
Aviation

.SYNOPSIS...
Issued at 315 AM EDT Wed Aug 11 2021

- Another Round of Strong/Severe storms this evening

- Fair and cooler for the weekend

&&

.DISCUSSION...(Today through next Tuesday)
Issued at 315 AM EDT Wed Aug 11 2021

- Another Round of Strong/Severe storms this evening

We are in a Enhanced Risk for severe weather this evening as an
MCS is expected to move into northern Lower Michigan in the late
afternoon and move southeast into a juicy airmass with CAPE
values of 3000 to 4000 J/kg and deep layer shear values around 30
knots. This environment could support both strong downdrafts from
multicell pulse storms as well as bowing lines and even a few
discrete supercells ahead of the main batch of storms.

The time frame is expected to be from around 6 pm across the
northern zones to 9 pm across the south, give or take a couple
hours. Although rain rates could be very high given p-wats around
2 inches, MBE vectors show storm motion around 20 knots in the
evening and the likelihood of cold pool generation and
maintenance also indicates the forward progress of storms with
heavy rain should be great enough to limit the flood threat.

- Fair and cooler for the weekend

Showers and thunderstorms are possible again on Thursday as the
cold front moves through. There is a marginal risk of severe
weather at this time. Dew points will crash from the 70s to the
50s by the end of the week with Canadian high pressure providing a
comfortable and fine weather weekend as upper troughing keeps the
hot and humid air suppressed to the south and west. We will have
to watch future model trends of the northward progress of a
recurving tropical cyclone early next week, but the vast majority
of ensemble members currently keep the rains associated with it to
the east of the Great Lakes.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 711 AM EDT Wed Aug 11 2021

Except for some light fog early this morning with visbys 3 to 5
miles, VFR conditions should prevail through this afternoon.
Another round of thunderstorms late this afternoon and into this
evening could bring strong gusty winds over 40 knots. Otherwise
southwest winds will increase during the morning with gusts over
20 knots through the afternoon and evening.

&&

.MARINE...
Issued at 315 AM EDT Wed Aug 11 2021

Southwest winds will gust over 25 knots today and tonight ahead of
a cold front. Thunderstorms could also bring wind gusts over 40
knots this evening. Conditions will improve by the weekend as high
pressure builds in.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Beach Hazards Statement through late tonight for MIZ037-043-050-
     056.

LM...Small Craft Advisory until 3 AM EDT Thursday for LMZ844>849.

&&

SYNOPSIS...Ostuno
DISCUSSION...Ostuno
AVIATION...Ostuno
MARINE...Ostuno
Hazardous weather outlook, Aug 11, 11:03 AM EST, 1 hour 27 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
1203 pM EDT Wed Aug 11 2021

MIZ037>040-043>046-050>052-056>059-064>067-071>074-120745-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
1203 p EDT Wed Aug 11 2021

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This afternoon and Tonight

There is an Enhanced Risk of severe weather for this afternoon and
evening. The main threat will be damaging winds. Secondary threats
will be large hail, tornadoes and heavy rain.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a marginal risk for severe weather on Thursday. The main
threat will be damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

LMZ844>849-120745-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
1203 pM EDT Wed Aug 11 2021

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This afternoon and Tonight

Winds and waves will create hazardous conditions for small craft
and swimmers. Thunderstorms this evening could bring wind gusts
over 40 knots.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms with strong gusty winds are possible on Thursday.

In the hours before

Special weather statement, Aug 11, 11:40 AM EST, 50 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
1240 PM EDT Wed Aug 11 2021

MIZ056-064-111745-
Allegan MI-Ottawa MI-
1240 PM EDT Wed Aug 11 2021

...Strong thunderstorms will impact portions of Allegan and Ottawa
Counties through 145 PM EDT...

At 1239 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 15 miles west of Holland SP to 10 miles
southwest of Saugatuck. Movement was east at 55 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Saugatuck around 1250 PM EDT.
  Fennville around 1255 PM EDT.
  Hudsonville, Coopersville and Allendale around 110 PM EDT.
  Jenison around 115 PM EDT.
  Wayland around 120 PM EDT.

Other locations impacted by these storms include Port Sheldon,
Bradley, Lamont, Drenthe, Hopkins, Dorr, Green Lake, Ganges, Hamilton
and Olive Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 500 PM EDT for
southwestern Michigan.

&&

LAT...LON 4264 8623 4270 8620 4277 8621 4277 8615
      4279 8611 4278 8617 4279 8618 4278 8621
      4300 8623 4311 8579 4277 8578 4277 8555
      4261 8554 4247 8625
TIME...MOT...LOC 1639Z 254DEG 53KT 4286 8650 4259 8639

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

LAURENS
Local storm report, Aug 11, 11:59 AM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1259 PM EDT WED AUG 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1253 PM     TSTM WND GST     2 S HOLLAND             42.75N 86.10W
08/11/2021  M48 MPH          ALLEGAN            MI   ASOS

            ASOS STATION KBIV W MICH REGIONAL ARPT.

&&

JSK
Local storm report, Aug 11, 12:06 PM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
106 PM EDT WED AUG 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0103 PM     HAIL             3 ENE BEECHWOOD         42.82N 86.08W
08/11/2021  E0.25 INCH       OTTAWA             MI   TRAINED SPOTTER

            120TH AND JAMES ST.

&&

JSK
Special weather statement, Aug 11, 12:07 PM EST, 23 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
107 PM EDT Wed Aug 11 2021

MIZ057-111830-
Kent MI-
107 PM EDT Wed Aug 11 2021

...A strong thunderstorm will impact portions of Kent County through
230 PM EDT...

At 106 PM EDT, Doppler radar was tracking a strong thunderstorm near
Zeeland, or 8 miles northeast of Holland, moving east at 55 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Grand Rapids...        Lowell...              Wyoming...
Kentwood...            Walker...              Grandville...
East Grand Rapids...   Rockford...            Sparta...
Caledonia...           Ada...                 Grattan...
Cedar Springs...       Kent City...           Sand Lake...
Casnovia...            Cutlerville...         Belmont...
Alto...                Alaska...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 500 PM EDT for
southwestern Michigan.

&&

LAT...LON 4329 8532 4277 8531 4277 8578 4329 8579
TIME...MOT...LOC 1706Z 252DEG 49KT 4283 8595

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

LAURENS
Special weather statement, Aug 11, 12:28 PM EST, 2 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
128 PM EDT Wed Aug 11 2021

MIZ072-073-111830-
Kalamazoo MI-Calhoun MI-
128 PM EDT Wed Aug 11 2021

...Strong thunderstorms will impact portions of Calhoun and Kalamazoo
Counties through 230 PM EDT...

At 127 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Richland to near Schoolcraft. Movement was
east at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Galesburg, Richland and Gull Lake around 135 PM EDT.
  Level Park-Oak Park around 145 PM EDT.

Other locations in the path of these storms include Springfield,
Battle Creek, Brownlee Park, Union City, Burlington, Marshall and
Homer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 500 PM EDT for
south central and southwestern Michigan.

&&

LAT...LON 4207 8566 4242 8555 4242 8472 4207 8471
TIME...MOT...LOC 1727Z 265DEG 29KT 4238 8549 4210 8558

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

LAURENS

The radar

The Grand Rapids radar (KGRR), 68 km away, was scanning. The volume nearest the first event began at 17:32 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Kalamazoo

When
August 11, 12:30 PM EST to 12:40 PM EST
Where
Kalamazoo County, 1.02 mi W of Kalamazoo to 0.86 mi NW of Richland
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
42.280, -85.590

Several trees and tree limbs were blown down.

Thunderstorm Wind, Calhoun

When
August 11, 12:49 PM EST to 1:04 PM EST
Where
Calhoun County, 0.69 mi S of Springfield Place
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.290, -85.200

Severe storms produced wind gusts of up to around 60 mph.

Thunderstorm Wind, Jackson

When
August 11, 1:20 PM EST to 1:34 PM EST
Where
Jackson County, 2.91 mi WSW of Parma to 1.72 mi NE of Munith
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
42.230, -84.650

Trained spotters reported that several large trees and tree limbs were blown down.

Thunderstorm Wind, Barry

When
August 11, 7:10 PM EST to 7:15 PM EST
Where
Barry County, 1.72 mi SE of Cloverdale
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
42.510, -85.360

Tree damage was reported near Cloverville.

Thunderstorm Wind, Ottawa

When
August 11, 7:50 PM EST to 7:55 PM EST
Where
Ottawa County, 1.67 mi WNW of Drenthe
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.790, -85.980

Wind damage in the form of snapped utility poles was reported.

Tornado, Allegan

When
August 11, 8:01 PM EST to 8:05 PM EST
Where
Allegan County, 1.41 mi ENE of Burnips to 1.56 mi W of Dorr
Rating
EF0
Path length
2.82 mi
Path width
100 yd
Property damage
$300,000
Reported by
NWS Storm Survey
Coordinates
42.737, -85.804

An NWS storm survey determined that one outbuilding was destroyed near 26th street with metal roofing debris scattered along the path. A large irrigation structure was knocked over and damaged east of 26th street. Tornadic damage to trees was noted throughout the path. Intermittent roofing damage was also observed.

Thunderstorm Wind, Allegan

When
August 11, 8:05 PM EST to 8:20 PM EST
Where
Allegan County, 1.67 mi WSW of Dorr to 0.86 mi SE of Dorr
Measured
52 kt (60 mph) estimated gust
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
42.720, -85.750

Numerous trees were blown down in and near Dorr.

Thunderstorm Wind, Allegan

When
August 11, 8:49 PM EST to 8:54 PM EST
Where
Allegan County, 1.67 mi WNW of Moline to 2.81 mi N of Moline
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.740, -85.680

Severe storms produced wind gusts to near 60 mph.

Thunderstorm Wind, Clinton

When
August 11, 9:09 PM EST to 9:12 PM EST
Where
Clinton County, 1.01 mi W of Waoousta
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
42.830, -84.700

Several trees were blown down onto Herbison road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2021Every state in 2021This day in weather historyThe tornado archive for Michigan, 2021Warnings in Michigan, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 973841, 973842, 973843, 973844, 973845, 973847, 973846, 973848, 973849.